Colorado, 2005High Wind in Colorado, November 14, 2005
November 14, 2005 · NWS BOU · 3 events in 3 counties and zones
Locally strong wind developed in parts of the Front Range Foothills. A peak wind gust of 91 mph (79 kts) was recorded at the Sugarloaf RAWS station in Boulder County, with a peak wind gust to 89 mph (77 kts) registered in Georgetown.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally strong wind developed in parts of the Front Range Foothills. A peak wind gust of 91 mph (79 kts) was recorded at the Sugarloaf RAWS station in Boulder County, with a peak wind gust to 89 mph (77 kts) registered in Georgetown. At Denver International Airport, strong microburst winds associated with a dissipating snow shower reached 61 mph (53 kts).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 14, 6:20 AM MST, 8 hours 30 minutes earlier.
Area forecast discussion, Nov 14, 6:20 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
620 AM MST MON NOV 14 2005
UPDATED...
I HAVE DECIDED TO CANCEL THE HIGH WIND WARNING THAT WAS IN EFFECT
FOR THE FRONT RANGE FOOTHILLS THIS MORNING. STLT AND RADAR INDICATE
SUBSIDENCE HAS BEEN WEAKENING THE PAST HOUR. DRYING HAS DIMINISHED
ON WATER VAPOR EAST OF THE DIVIDE AND THE GROUND CLUTTER SIGNATURE
WE ASSOCIATE WITH HIGH WINDS ON THE RADAR HAS DIMINISHED. THE DEN
RAOB SHOWS LITTLE EVIDENCE OF MOUNTAIN TOP INVERSION AS WELL AND THE
DEN-GJT PRESSURE GRADIENT IS ONLY AROUND 6 MB. AS A RESULT THE
THREAT OF AN AMPLIFIED MOUNTAIN WAVE HAS DECREASED. FOR THESE
REASONS...THE HIGH WIND WARNING THAT WAS IN EFFECT FOR THE FRONT
RANGE FOOTHILLS HAS BEEN CANCELLED.
.SHORT TERM...IN THE MOUNTAINS TODAY AND TONIGHT... A STRONG
NORTHWESTERLY FLOW ALOFT CAN BE EXPECTED AHEAD OF A 140+ JET
DROPPING OUT OF IDAHO. MDLS CONTINUE TO SHOW PLENTY OF
MOISTURE...STRONG OROGRAPHICS AND GOOD MID LEVEL INSTABILITIES
(7-7.5C/KM). QG OMEGA HOWEVER IS SUBSIDENT THIS MORNING THEN ASCENT
INCREASES SIGNIFICANTLY AROUND 00Z...AS THE UPPER LEVEL JET MOVES
OVER THE STATE...ORIENTED FM ROUGHLY NW TO SE ACRS COLORADO. GOOD
QG OMEGA CONTINUES UNTIL 06Z...THEN STG DOWNWARD QG OMEGA RETURNS.
MID LEVEL INSTABILITIES DROP SIGNIFIANTLY AS WELL...SO KEEPING THE
WINTER STORM WARNING GOING UNTIL MIDNIGHT STILL LOOKS GOOD. SNOW
AMOUNTS IN THE 10-20 INCH RANGE STILL LOOK GOOD. HIGH WINDS ANOTHER
SOURCE OF CONTENTION. MAIN ADJUSTEMENT THIS MORNING WAS TO CANCEL
THIS HIGH WIND WARNING FOR ZONES 38 AND 39 THIS MORNING. ALTHOUGH
THERE IS A FAIRLY STG AREA OF POTENTIAL VORTICITY MOVING ACROSS
NORTHEAST COLORADO THIS MORNING...THE VERTICAL PROFILE HAS BEEN LESS
THAN FVBL FOR AN AMPLIFIED MOUNTAINS WAVE. MAIN INGREDIENT MISSING
IS A STG INVERSION AT MOUNTAINS TOP. ETA BUFFER DATA HINT AT ITS
DEVELOPING IN THE 12-15Z TIME FRAME THAN BREAK IT UP AS OVERALL IT
WILL BE RELATIVELY UNSTABLE. FOR THE NORTHEAST PLAINS...A STRONG
COLD FRONT IS PROGGED TO MOVE THROUGH NORTHEAST COLORADO LATE THIS
AFTN AND EVENING. STG SFC WINDS...STG QG ASCENT ALOFT AND GOOD
INSTABILITIES SHOULD MAKE FOR A QUICK BRUST OF SNOW THIS EVENING.
NAM12 IS FOCUSING MOST OF THE POTENTIAL ALONG THE PALMER DIVIDE.
INTERACTIVE SOUNDINGS SHOW A SATURDAY AMS AND RELAVTIVELY DEEP NNELY
WINDS FOR ABOUT A 3 HR TIME FRAME. ENUF FOR THE MDLS TO GENERATE 6
INCHES OVER ZONES 36 AND 41. FOR NOW WILL UP THE SNOW AMOUNTS AND
LET THE DAY SHIFT DECIDE ON THE POTENTIAL ISSUANCE OF A SNOW AND
BLOWING SNOW ADVISORY. AS FOR THE REST OF THE NORTHEAST
PLAINS...STG WINDS WILL BE THE MAIN CONCERN. BEST POTENTIAL WILL BE
LATE THIS AFTN AND EVENING AS COLD FRONT PLOWS THROUGH THE CWFA.
TIMING LOOKS TO BE A BIT SLOER THAN PRVS RUN SUGGESTED SO HAVE
DELAYED THE HIGH WIND WATCH BY ABOUT 3 HRS. ANOTHER STORM AREA OF
POTENTIAL VORTICTY DROPS ACROSS THE NORTHEAST PLAINS THIS EVENING AS
UPPER TROF MOVES INTO THE NRN GREAT PLAINS. WILL KEEP THE WATCH
THROUGH THIS EVENING FOR THE URBAN CORRIDOR AND ALL NIGHT FOR THE
RMNDR OF THE PLAINS.
.LONG TERM...VERY STRONG UPPER LEVEL TROF WILL BE EXITING INTO THE
CENTRAL PLAINS TUESDAY MORNING WITH MAIN CONCERNS FOR HIGH WINDS
ACROSS THE NORTHEAST PLAINS OF COLORADO. VERY STRONG SUBSIDENCE
BEHIND THE TROF WITH SUSTAINED WINDS OF 30-40 MPH. PER COORDINATION
WITH ADJ OFFICES/SHORT TERM WILL CONTINUE THE WATCH INTO TUESDAY
AFTERNOON. WINDS WILL PICK UP TUE AM AS SFC HEATING AND SUBSIDENCE
MIXES DOWN THE STRONGER WINDS. MSTR ACROSS THE MOUNTAINS WILL
CONTINUE TO GET MORE SHALLOW DURING THE DAY TUE...AND WILL JUST
MENTION SOME ISOLD -SHSN IN THE AM. MUCH COLDER AIRMASS WITH 700MB
TEMPS AROUND -15C. AIRMASS MODERATES INTO WEDNESDAY WITH STRONG MID
LEVEL WARMING BUT MID LVL INVERSIONS WILL KEEP LOW LVLS ON THE COOL
SIDE AND TEMPS MAY NOT REACH 50. WILL NEED TO ADUST WED HIGH TEMPS
DOWN A BIT.
WITH THE RIDGE ALOFT OVER THE EASTERN PAC THERE WILL A COUPLE OF
WAVES MOVING SOUTHWARD FROM CANADA IN THE LONGER TERM. THE FIRST ONE
MOVES SOUTHWARD LATE THU WITH ANOTHER WAVE BRUSHING NORTHEAST CO ON
SATURDAY. DOESNT LOOK LIKE A LOT OF PUNCH WITH THESE SYSTEMS SO
WONT MAKE MANY CHANGES AT THIS TIME.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING CONTINUING
UNTIL MIDNIGHT TONIGHT FOR NORTHERN MOUNTAINS...ZNS 31..33..34.
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT TONIGHT FOR MOUNTAIN
VALLEYS...ZONES 30 AND 32.
HIGH WIND WATCH THIS EVENING FOR ZNS 38>41.
HIGH WIND WATCH TONIGHT THROUGH TUESDAY AFTERNOON FOR PORTIONS OF
EASTERN PLAINS OF COLORADO...ZONES
42..43..44..45..46..47..48..49..50..AND 51.
&&
COOPER/ENTREKINHazardous weather outlook, Nov 14, 11:05 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MST MON NOV 14 2005
COZ030>051-151300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SNOW SHOWERS AND GUSTY WINDS WILL CONTINUE THROUGH MIDNIGHT
IN THE NORTH CENTRAL MOUNTAINS WITH THE WORST CONDITIONS ABOVE
TIMBERLINE WHERE VISIBILITIES WILL BE REDUCED IN SNOW AND BLOWING
SNOW. THE SNOW SHOWERS SHOULD DECREASE SOME AFTER MIDNIGHT BUT
WINDY CONDITIONS WILL PERSIST THROUGH THE NIGHT. NORTH...SOUTH AND
MIDDLE PARKS WILL SEE AN INCREASE IN SNOW SHOWER ACTIVITY DURING THE
AFTERNOON AND EVENING WITH PRECIPITATION TAPERING OFF THERE AFTER
MIDNIGHT. THESE LOCALES WILL ALSO SEE GUSTY WINDS THROUGH THE
AFTERNOON AND EVENING WITH WINDS TAPERING OFF SOME AFTER MIDNIGHT.
RAIN AND SNOW SHOWERS WILL BE DEVELOPING INTO THE PLAINS AND PALMER
DIVIDE AREAS DURING THE AFTERNOON WITH A BURST OF MODERATE TO HEAVY
SNOW EXPECTED FOR A COUPLE OF HOURS SHORTLY AFTER DARK. A FEW CLAPS
OF THUNDER ARE ALSO POSSIBLE. IN ADDITION...STRONG WINDS WILL
BUFFET THESE AREAS DURING THE EARLY EVENING HOURS WITH WINDS
SLACKENING SOME AFTER MIDNIGHT. POTENTIALLY DAMAGING WINDS MAY
OCCUR OVER THE NORTHEAST PLAINS DURING THE EVENING HOURS.
A COLD UPPER TROUGH AND ASSOCIATED STRONG FRONT WILL MOVE SOUTHEAST
OVER THE OUTLOOK AREA THIS AFTERNOON AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE RIGHT ON THROUGH THE
WEEKEND. ANOTHER COLD FRONT IS EXPECTED TO SPILL INTO THE AREA
THURSDAY NIGHT...POTENTIALLY BRINGING ANOTHER CHANCE OF SNOW ALONG
WITH COLDER TEMPERATURES AGAIN. AFTER A BRIEF WARMING TREND
FRIDAY...ANOTHER COLD FRONT WILL MOVE INTO COLORADO SATURDAY WHICH
WILL LEAD TO A RETURN OF COLDER TEMPERATURES AND A CHANCE OF SNOW
FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ET/046
High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- November 14, 2:50 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 14, 4:50 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 14, 5:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, November 14 to 15, 2005$18 million · 2 events
- Tornado in Arkansas, November 14, 2005F1 · 1 event
- High Wind in South Dakota, November 14 to 15, 200558 kt wind · 18 events
- Lightning Strike in Arkansas, November 14, 20051 injured · 1 event
- Flash Flooding and Hail in Missouri, November 14 to 15, 200550 kt wind · 9 events
- Winter Storm in North Dakota, November 14 to 15, 20056 events
- Hail and Damaging Wind in Oklahoma, November 14, 2005$3,000 · 1.75 in hail · 6 events
- Winter Storm in Colorado, November 14 to 15, 20055 events
- Winter Storm in Colorado, November 14, 20055 events
- High Wind in Utah, November 14, 200591 kt wind · 4 events
- High Wind in Colorado, November 14, 200571 kt wind · 4 events
- Heavy Snow in Colorado, November 14 to 15, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485647, 5485645, 5485646.